Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Quad Cities, IA

June 12, 2004Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2004, 5:10 PM CDT for Benton County, Iowa County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 5:10 PM CDT (22:10 UTC)
Expired
Jun 12, 2004, 6:15 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Iowa County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS53 KDVN 122210
SVRDVN
IAC011-095-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 615 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 31 MILES WEST OF GARRISON TO 13 MILES WEST OF BELLE PLAINE TO
  16 MILES SOUTHWEST OF VICTOR...OR ALONG A LINE EXTENDING FROM
  GLADBROOK TO 8 MILES SOUTH OF TAMA TO MONTEZUMA...AND MOVING EAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLIAMSBURG...VINTON...VAN HORNE...URBANA...SHELLSBURG...
  PARNELL...NORWAY...NEWHALL...MILLERSBURG...MARENGO...LUZERNE...
  LADORA...KEYSTONE...CONROY...BLAIRSTOWN AND ATKINS.

WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.

LAT...LON 4224 9262 4157 9263 4156 9188 4223 9186

$$

BELLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SAT JUN 12 2004

.SYNOPSIS...
FCST AREA IN A BIT OF A SFC COL.  WK SFC HI HAS LEFT DEW POINTS
LOWER THAN THE SURROUNDING RGN AND WNDS LGT AND VRBL. THE WK
SUBSIDENCE HAS LEFT SKIES CLEAR AND TEMPS HAVE RISEN TO ABOVE
AVERAGE LEVELS.  GOOD INFLOW BOTH AT THE SFC AND ALFT IS HELPING TO
FIRE TSTMS ACRS ERN NE AND WRN IA. ..BELLES..

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
MAIN CHALLENGE TNGT IS DECIDING THE EVOLUTION OF THE CONVECTION TO
OUR WEST.  QUESTION IS SHOULD WE GO WITH A FLOOD WATCH TNGT?
MOVEMENT OF THE SHRTWV OVR KANSAS SUGGESTS THAT TSTMS SHOULD PUSH
INTO THE FCST AREA.  GIVEN THE LOW LVL DYNAMICS THE BEST LOCATION
FOR TSTMS IS OUR SRN FCST AREA OR IN NRN MO.  THIS IS GOOD NEWS
BECAUSE SOILS IN THAT AREA ARE DRIEST AND COULD HANDLE THE MOST
RAIN.  ON THE OTHER HAND WITH PRECIPITABLE WATER VALUES AS HIGH AS
THEY ARE OUR RNFL RATES COULD BE HIGH.  THEREFORE WILL ISSUE A FLOOD
WATCH FOR OUR FCST AREA FROM I-80 SOUTH.

H7 TROF MOVS THRU FCST AREA BY 18Z SUN. TSTMS SHOULD BECM ISOLD
DURING THE AFTN AND EVENING BEFORE ANOTHER SHRTWV MOVS THRU SUN
NIGHT.  THIS SYS COULD GO TOO FAR SOUTH TO AFFECT THE FCST AREA.
VERY CLOSE...BUT HAVE MENTIONED TSTMS FROM I-80 ON SOUTH THRU MONDAY
MORNING. ...BELLES/WOLF

&&

LONG TERM...(MONDAY THROUGH SATURDAY)...
ZONAL FLOW EARLY IN THE WEEK TRANSITIONS INTO A NW FLOW ACRS OUR RGN
AS UPR LOW DVLPS ACRS HUDSON/S BAY BY DAY 6.  THIS IS PRETTY
CONSISTENT TREND IN ALL MODELS (ECMWF/MRF/UKMET) SO THERE IS A FAIR
AMOUNT OF CONFIDENCE IN THIS FCST.

MAIN CHALLENGE IS TIMING OF PCPN EVENTS. THE WK SHRTWVS MOVG THRU
ZONAL FLOW EARLY IN THE WEEK ARE DIFFICULT TO TIME.  IN ADDITION
ANTICIPATING MESOSCALE EVOLUTION MAKES THE SITUATION THAT MUCH MORE
UNCERTAIN.  MAIN CONCERN WITH PNTL PCPN EVENT ON MONDAY NIGHT IS
THAT IT MOVES SOUTH OF FCST AREA LEAVING US DRY.  BEST STRATEGY IS
TO KEEP A LOW POP FOR THE EVENT.

USING THE 12Z AVN THE TRANSITION TO NW FLO ALFT BEGINS LATE TUESDAY
AS A CDFNT GRADUALLY MOVS INTO THE RGN.  HAVE KEPT THE CHC FOR TSTMS
INTO THE FCST FROM LATE TUESDAY THRU WED AFT.  OTW DAYS 5 THRU 7
LOOK DRY AS CANADIAN AIRMASS SPREADS OVER OUR RGN. ...BELLES

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TIL NOON I-80 ON SOUTH
IL...FLOOD WATCH TIL NOON I-80 ON SOUTH
MO...FLOOD WATCH TIL NOON FOR EXTREME NE MO.

&&

BELLES/WOLF
Hazardous weather outlook, Jun 12, 5:18 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 AM CDT SAT JUN 12 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
518 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE OUTLOOK AREA
TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OR MOVE
INTO THE AREA FROM MID TO LATE AFTERNOON. SOME OF THESE WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...LARGE HAIL...AND
DAMAGING WINDS.

TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL WILL
LIKELY MOVE ACROSS THE OUTLOOK AREA. IN THE EVENING...SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WIND. THE MAIN THREAT...HOWEVER...WILL BE HEAVY RAINFALL AMOUNTS
THAT MAY LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH
OF HIGHWAY 30 AND A SLIGHT RISK OVER THE REMAINDER OF THE OUTLOOK
AREA. SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND...AND
POSSIBLY TORNADOES WILL DEVELOP LATE AFTERNOON AND CONTINUE INTO
THE EVENING HOURS...ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA.
THERE WILL CONTINUE TO BE THE THREAT OF HEAVY RAINFALL AND FLOODING
OVERNIGHT SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:33 PM CDTSevere Thunderstorm WarningDVNDelaware, Linn57 min
Jun 11, 11:42 PM CDTSevere Thunderstorm WarningDVNJones63 min
Jun 12, 12:06 AM CDTSevere Thunderstorm WarningDVNDubuque54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.